Alert archive / Illinois / Wind Advisories in 2024
Wind Advisory 7, NWS Lincoln, IL
NWS Lincoln, IL issued this wind advisory at Apr 16, 2024, 2:57 PM CDT for 22 counties in Illinois. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Apr 16, 2024, 2:57 PM CDT (19:57 UTC)
- Expired
- Apr 16, 2024, 9:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Lincoln, IL
All 22 counties
Champaign County, IL, Christian County, IL, Clark County, IL, Clay County, IL, Coles County, IL, Crawford County, IL, Cumberland County, IL, DeWitt County, IL, Douglas County, IL, Edgar County, IL, Effingham County, IL, Jasper County, IL, Lawrence County, IL, Logan County, IL, Macon County, IL, McLean County, IL, Moultrie County, IL, Piatt County, IL, Richland County, IL, Sangamon County, IL, Shelby County, IL, Vermilion County, IL
The radar
The Lincoln radar (KILX), 101 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -319 J/kg
- Mixed-layer LCL
- 940 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 307 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
787 WWUS73 KILX 161957 NPWILX URGENT - WEATHER MESSAGE National Weather Service Lincoln IL 257 PM CDT Tue Apr 16 2024 ILZ038-042>046-051>057-061>063-066>068-071>073-170200- /O.NEW.KILX.WI.Y.0007.240416T1957Z-240417T0200Z/ McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Sangamon-Christian- Macon-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark- Effingham-Jasper-Crawford-Clay-Richland-Lawrence- Including the cities of Normal, Marshall, Charleston, Flora, Danville, Paris, Shelbyville, Urbana, Lawrenceville, Monticello, Sullivan, Mattoon, Effingham, Taylorville, Greenup, Robinson, Tuscola, Olney, Lincoln, Clinton, Champaign, Newton, Bloomington, Decatur, and Springfield 257 PM CDT Tue Apr 16 2024 ...WIND ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts around 45 mph. * WHERE...Portions of central, east central, and southeast Illinois. * WHEN...Until 9 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Blowing dust will cause patchy visibility reductions, especially on east to west oriented roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Drivers should exercise caution, being careful not to drive into an area of significantly diminished visibilities from blowing dust. && $$ Bumgardner
1 follow-up statement
129 WWUS73 KILX 170158 NPWILX URGENT - WEATHER MESSAGE National Weather Service Lincoln IL 858 PM CDT Tue Apr 16 2024 ILZ038-042>046-051>057-061>063-066>068-071>073-170300- /O.EXP.KILX.WI.Y.0007.000000T0000Z-240417T0200Z/ McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Sangamon-Christian- Macon-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark- Effingham-Jasper-Crawford-Clay-Richland-Lawrence- Including the cities of Danville, Effingham, Marshall, Flora, Mattoon, Urbana, Tuscola, Charleston, Clinton, Bloomington, Shelbyville, Lincoln, Springfield, Paris, Normal, Decatur, Robinson, Greenup, Champaign, Sullivan, Taylorville, Lawrenceville, Monticello, Newton, and Olney 858 PM CDT Tue Apr 16 2024 ...WIND ADVISORY WILL EXPIRE AT 9 PM CDT THIS EVENING... Wind gusts have fallen below criteria so therefore the Wind Advisory has been allowed to expire. $$ NMA
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this wind advisory went out at Apr 16, 2:17 PM CDT, 40 minutes earlier. Its key messages:
- South-southeast winds sustained at 25-30 mph gusting 35-45 mph this afternoon will kick up dust that could reduce visibilities in spots. Drivers should exercise caution, being careful not to drive into an area of significantly diminished visibilities.
- There is a level 2 of 5 (slight) risk for severe weather with widespread thunderstorms this afternoon and evening. The main threats are damaging wind gusts and large hail, but a tornado is possible mainly west of the IL River this evening. Have multiple ways to receive warnings, and know where you will take shelter.
- There is a level 1 of 5 (marginal) risk for severe weather with thunderstorms on Thursday, with damaging gusts and large hail being the primary hazards once again.
Area forecast discussion, Apr 16, 2:17 PM CDT, 40 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 217 PM CDT Tue Apr 16 2024 .KEY MESSAGES... - South-southeast winds sustained at 25-30 mph gusting 35-45 mph this afternoon will kick up dust that could reduce visibilities in spots. Drivers should exercise caution, being careful not to drive into an area of significantly diminished visibilities. - There is a level 2 of 5 (slight) risk for severe weather with widespread thunderstorms this afternoon and evening. The main threats are damaging wind gusts and large hail, but a tornado is possible mainly west of the IL River this evening. Have multiple ways to receive warnings, and know where you will take shelter. - There is a level 1 of 5 (marginal) risk for severe weather with thunderstorms on Thursday, with damaging gusts and large hail being the primary hazards once again. && .DISCUSSION... Issued at 214 PM CDT Tue Apr 16 2024 Latest SPC Mesoanalysis shows around 1500-2000 J/kg SBCAPE which has developed quickly over the past couple hours with the breaks in clouds. Fortunately, 0-3 km shear values are not particularly impressive - only around 25-30 kt - which should limit severe potential somewhat. However, we'll need to keep an eye on the most persistent updrafts since mid level lapse rates will be steep and hence conducive to marginally severe hail, especially after 6pm when the LLJ (and wind fields aloft in general) begins to restrengthen to increase shear as the sfc low draws nearer. The CAMs do suggest the second wave developing behind the first (north central MO/south central IA) will be more potent given the 50-60 kt 0-6km shear there. This broken line of storms, however, will begin to meet convective inhibition with decoupling of the boundary layer and slightly lower shear as it races into our area between 6 and 9 pm, which the CAMs (though not always accurate) agree will cause it to dissipate. If this holds together, areas along and west of the IL River would have a tornado, very large hail, and damaging wind risk, though at this time guidance is leaning towards it falling apart. There will be some pretty feisty winds through the evening though: this afternoon with deep mixing, this evening with showers mixing down stronger winds aloft, and later this evening behind those showers across our west before the sun sets. Current south-southeast winds are sustained at nearly 30 mph and gusting to around 40 or slightly higher across most of the area, and there have been some visibility dips where dust is getting kicked up given dry soils and any agricultural tilling. Drivers should exercise caution, being careful not to drive into an area of blowing dust that's significantly reducing visibility. Once the remains of the second wave dissipate or depart our area to the north late this evening, we should get a break in precip overnight and remain seasonably mild with temps hovering in the 60s. The cold front will finally cross the area tomorrow morning, bringing an abrupt wind shift and seasonably cooler temps with afternoon highs in the mid 60s to low 70s north of I-70 - a little warmer further south where a drier airmass (and lack of clouds) will foster a more rapid response to sfc heating. Given the proximity of the upper low which deterministic guidance suggests will slowly lift across WI throughout the day, temps aloft will remain cool across our north where low level lapse rates would be steep enough to favor some weak instability leading to a couple showers, though most of the area should be dry during the day. Tomorrow night into Thursday morning, a warm front will lift north into our area ahead of a sfc low that'll pull a cold front through Thursday afternoon/evening. The specific track of this low is in question, though along and south of its warm front steep mid level lapse rates and curved hodographs would imply a hail (and possibly tornado) threat with thunderstorms; there isn't a ton of mid level dry air on soundings, but steep low level lapse rates that develop if breaks in cloud cover optimize sfc heating could favor gusty winds, particularly if storms merge into a line along the cold front. We'll be keeping an eye on this possible severe weather risk, though at this time, the highest probabilities (15-30% ... corresponding to a level 2 of 5 "slight" risk) from SPC are Clay to Lawrence Counties and south on Thursday. Behind that front Thursday night, conditions turn cooler, and then Friday night into Saturday a reinforcing cold front will bring temps to below normal (average highs, for reference, are mid to upper 60s); NBM only gives a 30-40% and 20-30% chance for highs of 60 or warmer on Saturday and Sunday, respectively. Bumgardner && .AVIATION... (For the 18z TAFs through 18z Wednesday Afternoon) Issued at 1233 PM CDT Tue Apr 16 2024 VFR conditions should prevail through most of the TAF period, with some deterioration along and north of I-74 after roughly 12-14z (7-9am) Wednesday as MVFR ceilings move in from the northwest. There will also be a period of reduced visibilities and perhaps ceilings with thunderstorms this evening. South-southeast winds outside of storms will be gusting upwards of 30 kt this afternoon, but could briefly gust 40 kt or higher in storms which could also produce hail and frequent lightning. Winds will shift abruptly to west-southwesterly tomorrow morning with a cold front crossing the area from west to east. Bumgardner && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Apr 16, 11:13 AM CDT, 3 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 1113 AM CDT Tue Apr 16 2024 ILZ027>031-036>038-040>043-047>051-171615- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon- 1113 AM CDT Tue Apr 16 2024 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...This afternoon and tonight. Thunderstorms will increase across western Illinois early this afternoon and move east. Some of these storms will be strong to severe, with damaging winds, hail, and tornadoes all possible. The highest chances for significant severe weather are west of the Illinois River. Additional storms may move into the area early this evening, though that is less certain. Outside of the storms, south winds will gust around 35 mph, causing some difficult travel on west to east oriented roads. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. West winds will increase Wednesday and gust to around 35 mph, with difficult travel on north to south oriented roads. A few thunderstorms are possible Thursday afternoon and night, though the severe weather risk appears low at this time. Minor flooding on the Illinois River from Havana to Beardstown will continue for several more days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and early evening, with the most likely time frame between 3 pm and 8 pm. Expected storm motion is toward the northeast around 40 mph. ILZ044>046-052>057-061-171615- Piatt-Champaign-Vermilion-Christian-Macon-Moultrie-Douglas-Coles- Edgar-Shelby- 1113 AM CDT Tue Apr 16 2024 This Hazardous Weather Outlook is for central Illinois and east central Illinois. .DAY ONE...This afternoon and tonight. South winds will gust around 35 mph today, causing some difficult travel on west to east oriented roads. Thunderstorms will begin moving into the area by early evening, and should be out of the state by midnight. Some of these storms will be strong to severe, with damaging winds, hail, and a few tornadoes all possible. However, the tornado threat will be more diminished near the Indiana border. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. West winds will increase Wednesday and gust to around 35 mph, with difficult travel on north to south oriented roads. Scattered thunderstorms are possible Thursday afternoon and night. A few of these may be on the strong side. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening, with the most likely time frame between 6 pm and 10 pm. Expected storm motion is toward the northeast around 40 mph. ILZ062-063-066>068-071>073-171615- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 1113 AM CDT Tue Apr 16 2024 This Hazardous Weather Outlook is for east central Illinois and southeast Illinois. .DAY ONE...This afternoon and tonight. Thunderstorms will begin moving into the area by early evening, and should be out of the state by midnight. Some of these storms will be strong to severe, with damaging winds and hail being the primary risks. However, a tornado or two cannot be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. West winds will increase Wednesday and gust to around 35 mph, with difficult travel on north to south oriented roads. Scattered thunderstorms are possible Thursday afternoon and night. A few of these may be strong to severe, with damaging winds and hail the primary risks. Minor flooding on the Wabash River will continue for several more days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening, with the most likely time frame between 7 pm and midnight. Expected storm motion is toward the northeast around 40 mph. Knutsvig
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 3:15 PM CDT | Dust Storm Warning | ILX | Sangamon | 90 min |
| Apr 16, 4:43 PM CDT | Dust Storm Warning | ILX | Sangamon | 2 hr |
| Apr 16, 6:45 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Coles | 27 min |
Nearby
Wind Advisories in Illinois, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.